Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

June 21, 2021Larue County, Kentucky

NWS Louisville, KY issued this special weather statement at Jun 21, 2021, 2:33 PM EDT for Larue County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 2:33 PM EDT (18:33 UTC)
Expired
Jun 21, 2021, 3:00 PM EDT
In force
27 min
Issued by
NWS Louisville, KY

County Larue County, KY

The radar

The Louisville radar (KLVX), 61 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS83 KLMK 211833
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
233 PM EDT Mon Jun 21 2021

KYZ053-054-063>065-211900-
Hart-Marion-Taylor-Larue-Green-
233 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREEN...
SOUTHEASTERN LARUE...SOUTHWESTERN MARION...NORTHEASTERN HART AND
NORTHWESTERN TAYLOR COUNTIES...

At 233 PM EDT/133 PM CDT/, a strong thunderstorm was located 11 miles
south of Hodgenville, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Campbellsville, Raywick, Bloyd, Lobb, White Rose, Hammonville, Mount
Sherman, Coakley, Maple and Wards.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3740 8584 3748 8578 3755 8561 3753 8559
      3752 8556 3753 8556 3753 8555 3755 8555
      3756 8554 3755 8552 3758 8550 3761 8543
      3737 8534 3732 8575
TIME...MOT...LOC 1833Z 254DEG 32KT 3742 8566 

$$

DM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jun 21, 1:54 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 21, 1:54 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
154 PM EDT Mon Jun 21 2021

.Forecast Update...
Issued at 145 PM EDT Mon Jun 21 2021

Quick update to add Severe Thunderstorm Watch 301 basically along
and south of the Pkwys in central KY. Seeing a few cells/lines
trying to organize, and given warnings that have gone out so far,
decided to go ahead issue for the rest of the afternoon. Likely will
be able to trim the northern edge of the warnings as the hours
progress and that cold front continues to push southeast.

Issued at 1140 AM EDT Mon Jun 21 2021

Seeing radar light up this hour...with primary zone along an east-
west boundary from near Hartford to Winchester, KY. The western part
of this line is intersecting with the cold, which now has cleared
our counties in southwest IN. Seeing some post frontal showers as
well, which are being enhanced by the upper jet flow across the
Midwest. Expect coverage to continue increasing for the next several
hours. Latest HREF guidance gives several swatch of 0.5-1.5 inch
rainfall over the Commonwealth through this evening...with a few
more narrow swaths around 2 inches...in line with previous thinking
about flash flood potential. Still will have to watch for training
cells, especially given the moisture rich air in place ahead of this
cold front.

Made some subtle tweaks to the forecast and updated for the
afternoon wording.

Issued at 950 AM EDT Mon Jun 21 2021

Morning satellite imagery showing some deepening cumulus clouds over
Perry county in Indiana and also Harrison and Grayson counties in
Kentucky. Expect to see some radar blips here shortly from this
activity. Coverage still should increase as we get into the late
morning hours with widespread activity this afternoon as a cold
front moves into the region. Temperatures are near max values now
and with that cold front and those rains expect readings to fall
through the afternoon hours.

Two main concerns today are severe and flood potential. On the
latter, CREST soil moisture shows the most saturated areas as our
southeast IN counties and our Bluegrass counties. Fortunately,
though they may see the initial wave of convection, the heaviest
rainfall is expected this afternoon south of those locations. Flash
Flood Guidance is over 2"/hour over the rest of Central
Kentucky...so widespread flash flooding is not expected.  As for
severe potential, we did have a low-level jet across the region this
morning, but latest VAD wind profile shows those winds weakening.
Latest SPC mesoanalysis has some marginal shear values for organized
storms to develop. Will continue to monitor as the day goes along.

&&

.Short Term...(Today and tonight)
Issued at 320 AM EDT Mon Jun 21 2021

...Showers and Storms Expected Today...
...Isolated Damaging Winds and Flash Flooding Possible...

Early morning analysis reveals a 998mb sfc low over Wisconsin, with
a cold front trailing through northern Illinois and central
Missouri. Ahead of the frontal boundary, a 35-45kt southwesterly LLJ
extends across the Ohio Valley, evident by the KLVX VAD wind profile
which show 40kts at 2-3k ft. The LLJ has also helped keep sfc
conditions very warm and humid overnight. KY Mesonet temps currently
are in the mid-upper 70s. However at the time of writing this, the
SDF urban heat island is in full effect, with the low at KSDF so far
this morning being 81F.

Aloft, the upper trough and wind field will amplify as the low
deepens this morning. The upper level trough should become more
neutrally tilted by this evening, resulting in a SW to NE jet streak
over the Great Lakes and Ohio Valley regions, and the right entrance
region over KY. Sfc low pressure will continue NE as it deepens,
eventually into southern Canada by this afternoon. With sfc temps
staying in the upper 70s (and localized low 80s) this morning due to
the warm conveyor belt/LLJ, we will breach convective temperatures
very quickly ahead of the cold front and within the warm sector.

Hi-res CAMs suggest we'll see convection initiation ahead of the
cold front late morning or very early afternoon (thinking 15-16z),
and most likely across southern IN and central KY. Still think the
cold front will be located somewhere across southern IN between 12-
15z, so will continue to advertise the highest instability being
across central KY and just south of the Ohio River. Despite
extensive cloud cover, we should have MLCAPE of 2000+ J/kg. While
the instability will be sufficient, model sounding wind profiles
remain modest with unidirectional flow throughout the column. SPC
does include a 2% TOR risk for our eastern two-thirds of the CWA,
which seems to agree with the HRRR wind shear parameters and seems
rather marginal. Best chance for any spin up would be when
convection is more discrete early on, which is when a small region
of 0-1km SRH is at 100 m2/s2 and 0-1 km bulk shear is around 30 kts.
As the day goes on, wind profiles become even less supportive for
tornadoes. With the unidirectional wind fields expected through the
afternoon, upscale growth should lead to a primary threat of
damaging winds. Storms should be pushing east of the CWA by late
afternoon.

Other than the wind threat, PWATs of 1.9-2.0+ inches are among the
climate max, which will support torrential rain rates. Storms look
to be progressive enough to limit area-wide flooding concerns, but
localized flash flooding is possible.

Temperature look to peak around noon or so, but as the cold front
pushes through the region, temps will fall in the wake. Expect max
temps to range from 80F (southern IN) to the mid-upper 80s (Lake
Cumberland region).

Lingering pops will continue in the wake of the front as the upper
trough axis swings through the Midwest and the right entrance region
of the upper jet supports some lift. Pops will be exiting the region
by Tuesday morning. Storm total QPF ranges from half an inch or less
across our southern IN counties, to 1-1.5+ across central KY. Of
course, any heavy downpour with a storm will result in localized
higher rainfall amounts.

.Long Term...(Tuesday through Sunday)
Issued at 310 AM EDT Mon Jun 21 2021

Chamber of Commerce weather is expected during the middle of the
week with a modifying Canadian air mass. Temps will be well below
normal on Tuesday, and gradually recover from there, with highs back
near climo on Thursday with rising heights aloft and developing low-
level return flow.

Friday through the weekend will turn fairly unsettled as an upper
trof digs into the Upper Midwest and the Plains, setting up a deep
and moisture-rich SW flow into the Ohio Valley. Best chances for
showers and storms will be Fri night into Sat as a sfc front tries
to push into the Ohio Valley. Additional rounds of showers and
storms could follow Sunday as well, given a developing model
consensus that the front will hang up. Will have to keep a close eye
on QPF as we head through the week, as repeated heavy downpours
could easily lead to at least localized flooding.

&&

.Aviation...(18Z TAF Issuance)
Issued at 100 PM EDT Mon Jun 21 2021

Cold front near the KSDF terminal now will continue its
southeastward progress this afternoon. Seeing storm coverage
increase ahead of the front. Expect strong to severe wind gusts with
these storms as they pop up over the next few hours. Winds will
become more northwesterly behind the front. Conditions should
improve rapidly this evening, though some lower ceilings are
forecast just east of a BWG/LEX line. Did not go with poor
conditions at either site for the overnight, but will have to watch
to see if those conditions develop farther west than expected.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...CJP
Long Term...RAS
Aviation...RJS
Hazardous weather outlook, Jun 21, 11:37 AM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1137 AM EDT Mon Jun 21 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221545-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1137 AM EDT Mon Jun 21 2021 /1037 AM CDT Mon Jun 21 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon. A few strong storms are
possible, and could produce locally damaging winds and torrential
rainfall. Depending on where the heavy rain occurs, localized
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple waves of thunderstorms will be possible Friday through
Sunday. Locations that receive repeated heavy rainfall could see
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts as well as heavy rain
and flooding reports.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/RAS

In the hours before

Special weather statement, Jun 21, 2:11 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
111 PM CDT Mon Jun 21 2021

KYZ026-061-211845-
Butler-Ohio-
111 PM CDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUTLER AND
SOUTHEASTERN OHIO COUNTIES...

At 111 PM CDT, a strong thunderstorm was located 11 miles east of
Central City, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Morgantown, Casey, Beaver Dam, Mchenry, Rockport, Rochester, Monford,
Horse Branch, Mining City and Aberdeen.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3750 8668 3726 8654 3718 8690 3719 8691
      3722 8690 3723 8692 3724 8691 3724 8694
      3726 8696 3726 8697 3727 8698 3729 8698
      3730 8699 3732 8699 3735 8701
TIME...MOT...LOC 1811Z 254DEG 30KT 3728 8692

DM
Special weather statement, Jun 21, 2:13 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
213 PM EDT Mon Jun 21 2021

KYZ054-055-066-067-211845-
Boyle-Marion-Lincoln-Casey-
213 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
SOUTHEASTERN MARION...BOYLE AND NORTH CENTRAL CASEY COUNTIES...

At 212 PM EDT, a strong thunderstorm was located 11 miles east of
Lebanon, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Danville, Junction City, Hustonville, Brumfield, Boneyville, Alum
Springs, Caldwell Manor, Milledgeville, Parksville and Forkland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3748 8467 3746 8511 3760 8516 3763 8506
      3763 8503 3764 8503 3770 8484 3770 8481
      3772 8479 3771 8474
TIME...MOT...LOC 1812Z 254DEG 30KT 3754 8504

DM
Special weather statement, Jun 21, 2:19 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
219 PM EDT Mon Jun 21 2021

KYZ027-028-063-211845-
Hart-Grayson-Hardin-
219 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HART...SOUTHEASTERN
GRAYSON AND SOUTH CENTRAL HARDIN COUNTIES...

At 219 PM EDT/119 PM CDT/, a strong thunderstorm was located 8 miles
southeast of Leitchfield, moving east at 35 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Rock Creek, Seven Corners, Lines Mill, Broad Ford, Peonia, Flint
Hill, Pearman, Snap, Wax and Royal.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3742 8632 3753 8597 3733 8593 3732 8615
      3734 8616 3733 8618 3734 8619 3733 8619
      3733 8629
TIME...MOT...LOC 1819Z 254DEG 32KT 3736 8622

DM
Local storm report, Jun 21, 2:26 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
226 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     6 NE NICHOLASVILLE      37.94N 84.51W
06/21/2021                   JESSAMINE          KY   EMERGENCY MNGR

            REPORTED TREES DOWN AND SOME LOCALIZED FLASH
            FLOODING IN NORTHERN PART OF THE COUNTY.

&&

RJS
Special weather statement, Jun 21, 2:30 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
230 PM EDT Mon Jun 21 2021

KYZ056-067-211900-
Lincoln-Garrard-
230 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTHEASTERN GARRARD
COUNTIES...

At 230 PM EDT, a strong thunderstorm was located 8 miles south of
Stanford, moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stanford, Crab Orchard, Hustonville, Boneyville, Ottenheim,
Broughtentown, Geneva, Cartersville, Rowland and Maywood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3747 8437 3748 8445 3733 8450 3735 8456
      3732 8460 3731 8468 3734 8472 3736 8473
      3739 8480 3743 8485 3748 8486 3762 8444
      3752 8435 3752 8436 3750 8435
TIME...MOT...LOC 1830Z 254DEG 32KT 3741 8471

DM
Special weather statement, Jun 21, 2:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
233 PM EDT Mon Jun 21 2021

KYZ053-054-063>065-211900-
Hart-Marion-Taylor-Larue-Green-
233 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREEN...
SOUTHEASTERN LARUE...SOUTHWESTERN MARION...NORTHEASTERN HART AND
NORTHWESTERN TAYLOR COUNTIES...

At 233 PM EDT/133 PM CDT/, a strong thunderstorm was located 11 miles
south of Hodgenville, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Campbellsville, Raywick, Bloyd, Lobb, White Rose, Hammonville, Mount
Sherman, Coakley, Maple and Wards.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3740 8584 3748 8578 3755 8561 3753 8559
      3752 8556 3753 8556 3753 8555 3755 8555
      3756 8554 3755 8552 3758 8550 3761 8543
      3737 8534 3732 8575
TIME...MOT...LOC 1833Z 254DEG 32KT 3742 8566

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:21 AM EDTSpecial Weather StatementLMKBreckinridge24 min
Jun 21, 11:42 AM EDTSpecial Weather StatementLMKOhio48 min
Jun 21, 11:48 AM EDTSpecial Weather StatementLMKBreckinridge42 min
Jun 21, 12:06 PM EDTSpecial Weather StatementLMKClark24 min
Jun 21, 12:21 PM EDTSpecial Weather StatementLMKSpencer39 min
Jun 21, 12:26 PM EDTSpecial Weather StatementLMKHardin49 min
Jun 21, 12:34 PM EDTSpecial Weather StatementLMKGrayson41 min
Jun 21, 12:41 PM EDTSevere Thunderstorm WarningLMKGrayson, Hardin, Hart34 min
Jun 21, 12:54 PM EDTSpecial Weather StatementLMKNelson, Spencer51 min
Jun 21, 1:00 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Washington45 min
Jun 21, 1:09 PM EDTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Grayson, Hardin, Meade, Nelson4 hr
Jun 21, 1:19 PM EDTSpecial Weather StatementLMKAnderson, Fayette, Woodford41 min
Jun 21, 1:27 PM EDTSpecial Weather StatementLMKClark33 min
Jun 21, 1:35 PM EDTSpecial Weather StatementLMKHardin55 min
Jun 21, 1:42 PM EDTSpecial Weather StatementLMKWashington48 min
Jun 21, 1:48 PM EDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington27 min
Jun 21, 1:55 PM EDTSevere Thunderstorm WarningLMKClark, Fayette, Jessamine25 min
Jun 21, 2:09 PM EDTSpecial Weather StatementLMKMadison36 min
Jun 21, 2:11 PM EDTSpecial Weather StatementLMKOhio34 min
Jun 21, 2:13 PM EDTSpecial Weather StatementLMKBoyle32 min
Jun 21, 2:19 PM EDTSpecial Weather StatementLMKGrayson26 min
Jun 21, 2:28 PM EDTSevere Thunderstorm WarningLMKClark, Madison15 min
Jun 21, 2:30 PM EDTSpecial Weather StatementLMKLincoln30 min
Jun 21, 2:38 PM EDTAreal Flood AdvisoryLMKButler, Grayson, Ohio3 hr
Jun 21, 2:41 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln34 min
Jun 21, 2:49 PM EDTSpecial Weather StatementLMKMadison41 min
Jun 21, 2:58 PM EDTSevere Thunderstorm WarningLMKMadison32 min
Jun 21, 3:13 PM EDTAreal Flood AdvisoryLMKGreen, Hart, Larue, Marion, Nelson, Taylor3 hr
Jun 21, 3:20 PM EDTSpecial Weather StatementLMKEdmonson25 min
Jun 21, 3:25 PM EDTSpecial Weather StatementLMKBoyle35 min
Jun 21, 3:33 PM EDTFlash Flood WarningLMKBoyle, Casey, Marion2 hr
Jun 21, 3:36 PM EDTSpecial Weather StatementLMKMetcalfe24 min
Jun 21, 3:38 PM EDTSpecial Weather StatementLMKClinton22 min
Jun 21, 3:40 PM EDTAreal Flood AdvisoryLMKEdmonson, Hart, Warren3 hr
Jun 21, 4:57 PM EDTSpecial Weather StatementLMKClinton18 min
Jun 21, 4:59 PM EDTSpecial Weather StatementLMKFayette31 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.